Can Benadryl Cause Diaper Rash

  • By: Julie Miller
  • Time to read: 4 min.

You aren’t alone! Many parents have the same question: can Benadryl cause diaper rash?

The answer to this question is yes, it can in some cases. However, while there is some evidence to suggest that using Benadryl can increase your child’s risk of developing diaper rashes, the truth is that there are many factors that can contribute to this skin problem.

What is Benadryl?

One of the reasons that it can be difficult to determine whether Benadryl is responsible for a diaper rash is that the drug can have several different effects on the body. For example, Benadryl can act as a drying agent, which can lead to baby’s skin irritation.

Additionally, the antihistamine properties of the drug can cause the baby’s skin to become more sensitive.

Uses of Benadryl

Benadryl is a medication that is used to treat an allergy. It can be used to treat symptoms such as sneezing, itchy eyes, and a runny nose. Benadryl can also be used to treat hives and swelling.

Benadryl can also be used to help relieve coughs and congestion associated with the common cold or flu.

Benadryl works by blocking histamine receptors in the body. This prevents histamine from causing the symptoms of an allergic reaction. It is important to follow the instructions on the label when taking Benadryl. When used correctly, Benadryl can provide relief for those who suffer from allergies.

Is Benadryl safe for babies?

Benadryl is generally not safe to give to your child under 2 years old, because their bodies haven’t fully developed coping mechanisms yet.

However, if your doctor has prescribed it, then they will have done so in dose levels which are safe for your child.

Side Effects of Benadryl on Babies

Parents should be aware of this potential side effect of Benadryl and should keep an eye on their children for any signs of a diaper rash if they have taken the medication.

If you have a baby or child, it is important to know the risks involved with taking Benadryl.

Risks for a child include sleepiness and sedation; side effects that can be serious include drowsiness, dry mouth, diarrhea or constipation.

Signs That Your Baby Is Allergic to Benadryl

If your child reacts to Benadryl, the baby’s diaper rash will likely appear where contact with the baby’s skin is greatest. The rash may be bright red dots and can become blistered and weepy.

In more severe cases, the baby’s entire body may break out in a red, bumpy rash. Benadryl-allergic infants often have a lot of trouble sleeping because their skin itches so much.

Does Benadryl Cause Diaper Rash?

Diaper rash is a common and pesky problem for many parents of young kids. While there are several different causes, one potential trigger is the use of Benadryl.

This allergy medication contains several ingredients, including diphenhydramine, which can cause skin irritation. It can lead to the development of a red, itchy rash, diarrhea or increased bowel movement, and hives. In some cases, the rash may be accompanied by blistering or peeling.

Does Benadryl cause Baby’s Diaper Rash to Worsen?

Benadryl also affects a child differently in other cases. When given to infants under two years of age, it can worsen an existing rash or cause a rash to spread. Call a doctor if your baby shows signs of redness, itching, or worsening symptoms after taking Benadryl.

Treatment if Your Baby Has a Diaper Rash Caused by Benadryl

If your baby has a diaper rash caused by Benadryl, you should:

Rinse the skin with warm water

Clean the area with warm water and mild soap.

Creams and Ointments

Apply an over-the-counter creams or ointment that contains zinc oxide to the area. You can also apply a protectant like petroleum jelly to create a protective barrier from moisture during the diaper change.

In some cases, a healthcare professional may prescribe a medicated cream to treat the diaper rash.

Increase air exposure

Allow your baby to go on without a diaper for a few minutes to increase air exposure, prevent moisture build-up, and completely air-dry the affected skin in the diaper area.

Change Diapers Frequently

Change diapers as often as you can and change them immediately if they get wet or soiled. Regardless of whether you are using cloth diapers or disposable diapers, make sure they are not tight-fitting. Read our post about how often to change diapers for further advice.

Yeast infections

Look out for signs of a yeast infection which could happen if your baby is taking oral antibiotics as treatment. This can happen simultaneously with other rashes and if the infection is bacterial in nature.

How to Prevent Diaper Rash From Developing Caused by Benadryl?

To prevent skin rash from developing, avoid giving your kids Benadryl if possible. If it is necessary to give them Benadryl, make sure to clean their diaper area using warm water and soaps. Change their diaper often and keep them dry. You can also apply a diaper rash cream to their skin to help protect it from irritation.

Takeaway

Benadryl can cause a baby’s diaper rash. Benadryl is not usually safe for most children under 2 years. When your baby develops a rash after taking Benadryl, discontinue the medication and contact your pediatrician. 

Parents should always consult with their baby’s doctor before giving their kids any treatment medications either oral or cream, including Benadryl. This is because there are other potential side effects of Benadryl that parents need to be aware of.

Cloth Diapers x
Cloth Diapers